Alert archive / North Carolina / Wind Advisories in 2020
Wind Advisory 4, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this wind advisory at Feb 19, 2020, 9:45 PM EST for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Feb 20, 2020, 7:00 PM EST. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2020, 9:45 PM EST (02:45 UTC)
- In effect from
- Feb 20, 2020, 7:00 PM EST
- Expired
- Feb 21, 2020, 3:04 PM EST
- In force
- 20 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1899 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -157 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421 WWUS72 KMHX 200245 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 945 PM EST Wed Feb 19 2020 NCZ196-203>205-201545- /O.NEW.KMHX.WI.Y.0004.200221T0000Z-200221T1800Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Duck, Kitty Hawk, Kill Devil Hills, Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 945 PM EST Wed Feb 19 2020 ...WIND ADVISORY IN EFFECT FROM 7 PM THURSDAY TO 1 PM EST FRIDAY... * WHAT...North winds 30 to 40 mph with gusts up to 50 mph expected. * WHERE...East Carteret County, and Northern Outer Banks, Ocracoke Island and Hatteras Island. * WHEN...Thursday evening through early Friday afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
273 WWUS72 KMHX 200752 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 252 AM EST Thu Feb 20 2020 NCZ196-203>205-202100- /O.CON.KMHX.WI.Y.0004.200221T0000Z-200221T1800Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Duck, Kitty Hawk, Kill Devil Hills, Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 252 AM EST Thu Feb 20 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST FRIDAY... * WHAT...North winds 30 to 40 mph with gusts up to 50 mph expected. * WHERE...East Carteret County, and Northern Outer Banks, Ocracoke Island and Hatteras Island. * WHEN...This evening through early Friday afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
965 WWUS72 KMHX 201928 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 228 PM EST Thu Feb 20 2020 NCZ196-203>205-211000- /O.EXT.KMHX.WI.Y.0004.200221T0000Z-200221T2100Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Duck, Kitty Hawk, Kill Devil Hills, Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 228 PM EST Thu Feb 20 2020 ...WIND ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST FRIDAY... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Hatteras Island, Ocracoke Island and Northern Outer Banks, and East Carteret County. * WHEN...From 7 PM this evening to 4 PM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
369 WWUS72 KMHX 210818 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 318 AM EST Fri Feb 21 2020 NCZ196-203>205-212100- /O.CON.KMHX.WI.Y.0004.000000T0000Z-200221T2100Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Duck, Kitty Hawk, Kill Devil Hills, Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 318 AM EST Fri Feb 21 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Hatteras Island, Ocracoke Island and Northern Outer Banks, and East Carteret County. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
185 WWUS72 KMHX 212004 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 304 PM EST Fri Feb 21 2020 NCZ196-203>205-212115- /O.CAN.KMHX.WI.Y.0004.000000T0000Z-200221T2100Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Duck, Kitty Hawk, Kill Devil Hills, Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 304 PM EST Fri Feb 21 2020 ...WIND ADVISORY IS CANCELLED... Winds have diminished and will continue to decrease tonight. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Feb 19, 9:45 PM EST, 0 minutes earlier.
Area forecast discussion, Feb 19, 9:45 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
945 PM EST Wed Feb 19 2020
.SYNOPSIS...
Strong cold high pressure will build into from the north as low
pressure develops and moves well offshore Thursday into Friday.
Cold high pressure will rebuild over the area for the weekend,
before another area of low pressure impacts the area early next
week.
&&
.NEAR TERM /Through Tonight/...
As of 945 PM Wed...Updated to add nrn OBX Dare to suite of WWA
products, as some accumulating snow will be possible here as
well.
Preliminary 18Z and 00Z model data has come in a bit further
north with low track, and thus have a possibility of heavier
accumulating snow, esp across the nrn tier of counties across
the FA, which will be north of warm nose intrusion. Snowfall
amounts may need to be increased with future update.
Prev discussion... As of 7 PM Wed...No changes needed with
early PM update.
Prev discussion... As of 245 PM Wednesday...Spotty showers
continue across the CWA, with better coverage over northern
counties at mid-afternoon. Have adjusted PoPs a little to carry
a slight chance further north through 00Z. Latest HRRR/NAM3km
indicate the rain tapering after 00z with a mostly dry, but
cloudy night. Lows will be in the upper 30s/lower 40s for most
areas, except mid 40s Outer Banks. Gusty N/NNE winds will
persist making it feel colder.
&&
.SHORT TERM /THURSDAY/...
As of 250 PM Wednesday...The calm before the storm on Thursday.
Low pressure develops off the northeast Florida coast and moves
offshore well to our SE while strengthening Thursday.
NAM3km/HRRR shows light rain returning to the CWA by mid-morning
Thursday with steady light rain continuing through the daylight
hours. Top- down ensemble precipitation type tool indicates
that ptype should remain liquid through 00z and surface
temperatures remain at 36 degrees or higher over the
northwestern corner of the CWA and closer to 40 degrees
elsewhere. Highs will likely occur around midday with slowly
falling afternoon temperatures. N/NE winds will remain gusty on
Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 330 PM Wed...Confidence continues to increase in some
winter- weather threat across eastern NC Thursday night into
Friday morning, and although some uncertainty remains in regards
to extent and accumulations confidence here has also increased.
Thursday night and Friday...A shortwave digging across the eastern
US will continue to deepen low pressure embedded within a stalled
front off the Southeast coast Thursday night. Isentropic upglide on
the north side of the front will continue to prompt a precip shield
across eastern NC, with low level CAA strengthening after sunset. The
temp profile will become more uniformly below freezing, signifying
the changeover from rain to snow, from northwest to southeast
through the night. The progression of this rain/snow line remains
uncertain, as there are still several outliers in the longer-to-
medium-range guidance, and the strength of the CAA/speed of the
transition to snow will be dependent on the trajectory and strength
of the low level flow.
Generally went with a consensus of guidance, with the ECMWF, GFS,
CMC, and UKMET generally agreeing on 2-4 inches of snowfall across
inland areas north of the Neuse river, tapering toward no
accumulation along the coast. However, residual heat in the ground
will delay accumulation a bit from when snowfall begins, so have
opted for a most likely 2-3 inches inland. The NAM is the clear
outlier in the guidance, with a stronger low tracking closer to the
gulf stream resulting in great QPF and more efficient CAA - a
solution which has been given very little weight in the forecast.
Some guidance continues to indicate potential for some heavy
mesoscale banding setting up for a time, as DGZ is collocated with
highest Omega/UVV. Where and if this occurs remains very uncertain,
but the corridor from New Bern to Kinston to Greenville is currently
shows the greatest potential. A Winter Storm Watch has been
issued for areas roughly along and north of the Neuse River,
with a Winter Storm Advisory elsewhere
As the low moves off the coast, strong north to northeasterly winds
will develop, especially along the Outer Banks, and a Wind Advisory
may be needed for Friday morning. As such, coastal flooding will be
a concern for southern parts of the Pamlico Sound and adjacent Neuse
River and tributaries - see the COASTAL FLOODING section for more
details.
The system will quickly depart by daybreak, and any precip will
quickly exit. It will be cold in the morning, with sub freezing
temps expected inland. Icy roads will be a possibility Friday
morning with treacherous travel conditions. A blustery day despite a
return to sunshine, with highs only in the mid/upr 30s most locales.
Friday Night through Sunday...Friday night will be quite cold with
arctic high pres settling in with clr skies and calm/light winds.
Any moisture/slush remaining on the roadways will freeze away from
the beaches with lows expected well down into the 20s inland with
low 30s near the coast.
High pressure passes overhead over the weekend, bringing mainly dry
weather and moderating temps through Sunday.
Sunday night through Wednesday...Another system is expected to
approach the Carolinas Sunday night or Monday as an upper trough
digs into the central plains. A generally unsettled and warm period
is expected to start next week.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
Short Term /through 18Z Thursday/...
As of 7 PM Wednesday...Mostly VFR conditions overnight and
through the first part of Thu, with cigs generally 5-9k ft
overnight tonight. Conditions go downhill by Thu afternoon with
rain and low cigs moving in, and should drop to MVFR by early
afternoon, followed by a lowering to IFR shortly thereafter.
Some gusty winds are also expected to develop by afternoon.
Long Term /Thu Night Through Monday/...
As of 330 PM Wed...Ceilings restrictions likely, with visibility
restrictions in snow and gusty winds possible Thursday night.
Drier air fills in Friday, with VFR conditions expected to
prevail through the weekend and into early next week.
&&
.MARINE...
Short Term /Tonight and Thursday/...
As of 945 PM Wed...Updated to upgrade gale watches to gale
warnings, as gale conditions look to develop by Thu afternoon
for the waters and into Pamlico sound, with other marine sectors
following suite by Thursday night.
Prev discussion...As of 255 PM Wednesday...Strong high pressure
building behind cold front that moved offshore later tonight
will lead to continued gusty N/NE winds tonight and Thursday.
Wind speeds of 15-25 knots with gusts up to 30 kts will be
likely with seas up to 8 feet overnight and Thursday. No changes
to current advisories, but Gale Watch may be need to be
upgraded to Gale Warning later tonight.
Long Term /Thursday Night through Mon/...
As of 4 PM Wed...Gales and very dangerous seas (10-16+ ft) prevail
Thursday night and Friday across the coastal waters and Pamlico
Sound. Winds will weaken below SCA overnight Friday although
seas are expected to subside far slower, getting below 6 feet by
Sunday. High pressure moves overhead Sunday, bringing light
winds before the high slides offshore and southerly flow prevail
early next week.
&&
.TIDES/COASTAL FLOODING...
As of 945 PM Wed...NNE gale force winds are looking more likely
Thursday night into Friday, as an area of low pressure lifts
east to northeastward off the Carolina coast. There is potential
for minor soundside water level rises for areas adjacent to the
Southern and western Pamlico Sound, mainly Eastern Carteret and
areas along the lower Neuse River, as well as Ocracoke and
Hatteras Island south of Buxton, Thursday night and Friday.
Minor inundation 1-2 ft (agl) will be possible, and a Coastal
Flood Advisory has been issued.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Weather Advisory from midnight Thursday night to 7 AM
EST Friday for NCZ047-195-196-199-203.
Winter Weather Advisory from 7 PM Thursday to 7 AM EST Friday
for NCZ090-092-094-194-198.
Winter Storm Watch from Thursday evening through Friday
morning for NCZ029-044>046-079>081-091-193.
Wind Advisory from 7 PM Thursday to 1 PM EST Friday for NCZ196-
203>205.
Coastal Flood Advisory from 7 PM Thursday to 7 PM EST Friday
for NCZ194-196-204-205.
MARINE...Small Craft Advisory from 1 PM Thursday to 5 PM EST Friday for
AMZ136.
Gale Warning from 4 PM Thursday to 7 AM EST Friday for AMZ137.
Gale Warning from 4 PM Thursday to 5 PM EST Friday for AMZ135.
Gale Warning from midnight Thursday night to 5 PM EST Friday
for AMZ131-230-231.
Gale Warning from 7 PM Thursday to 5 PM EST Friday for AMZ150.
Gale Warning from 1 PM Thursday to 7 PM EST Friday for AMZ152-
154-156-158.
&&
SYNOPSIS...MHX
NEAR TERM...CTC/TL
SHORT TERM...CTC
LONG TERM...CB
AVIATION...TL/CB
MARINE...RF/CTC/TL/CB
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Feb 19, 4:42 PM EST, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 442 PM EST Wed Feb 19 2020 NCZ029-044>046-079>081-091-193-202145- Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Mainland Hyde-Lenoir- Northern Craven- 442 PM EST Wed Feb 19 2020 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ047-090-092-094-195-198-199-202145- Mainland Dare-Duplin-Jones-Pamlico-West Carteret-Inland Onslow- Coastal Onslow- 442 PM EST Wed Feb 19 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THURSDAY TO 7 AM EST FRIDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203>205-202145- Northern Outer Banks-Ocracoke Island-Hatteras Island- 442 PM EST Wed Feb 19 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low pressure passing off the coast will bring strong north to northeast winds later Thursday into Friday, and a Wind Advisory may be needed for portions of the Outer Banks. Above normal water levels are also possible, with inundation of 1 foot or less possible for very low lying areas along the soundside southern Outer Banks. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ194-196-202145- Southern Craven-East Carteret- 442 PM EST Wed Feb 19 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THURSDAY TO 7 AM EST FRIDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Low pressure passing off the coast will bring strong north to northeast winds later Thursday into Friday, and a Wind Advisory may be needed for portions of the Outer Banks. Above normal water levels are also possible, with inundation of 1 to 2 feet for very low lying areas along the southern Pamlico Sound and the lower Neuse River and its tributaries are possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 9:45 PM EST | Coastal Flood Advisory | MHX | Carteret, Craven, Dare, Hyde | 48 hr |
| Feb 19, 9:45 PM EST | Gale Warning | MHX | 45 hr | |
| Feb 19, 9:45 PM EST | Small Craft Advisory | MHX | 3 days | |
| Feb 20, 2:54 AM EST | High Surf Advisory | MHX | Dare | 46 hr |
| Feb 20, 4:02 AM EST | Winter Storm Warning | MHX | Beaufort, Craven, Dare, Duplin, Greene, Hyde and 7 more | 27 hr |
Nearby
Wind Advisories in North Carolina, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.